Alert archive / California / Red Flag Warnings in 2014
Red Flag Warning 11, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jun 30, 2014, 9:16 AM PDT for Washoe County, Nevada; 7 counties in California. It took effect at Jul 1, 2014, 1:00 PM PDT. It was in force for 8 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2014, 9:16 AM PDT (16:16 UTC)
- In effect from
- Jul 1, 2014, 1:00 PM PDT
- Expired
- Jul 1, 2014, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:38 PM PDT | TSTM WND GST 78 | 4 E Incline Village, NV | LITTLE VALLEY RAWS |
| Jul 1, 5:30 PM PDT | TSTM WND GST 63 | 6 Ne Incline Village, NV | SLIDE MOUNTAIN WEATHER SENSOR. |
| Jul 1, 5:55 PM PDT | TSTM WND GST 68 | Reno, NV | 68 MPH WIND GUST REPORTED AT RENO AIRPORT. |
| Jul 1, 6:08 PM PDT | TSTM WND DMG | 5 E Reno, NV | MULTIPLE REPORTS OF LARGE TREE LIMBS DOWN ALONG SPARKS BLVD AND AT THE SPARKS MARINA. SEVERAL LARGE LIMBS HAD DOWNED A FENCE SECTION. |
| Jul 1, 6:08 PM PDT | TSTM WND GST 46 | 6 E Reno, NV | MEASURED 46 MPH WIND GUST AT NDOT SPARKS BOULEVARD SENSOR. |
| Jul 1, 6:13 PM PDT | TSTM WND GST 71 | 5 Nw Reno, NV | 71 MPH WIND GUST REPORTED AT NWS RENO OFFICE AT 613PM. |
| Jul 1, 7:11 PM PDT | TSTM WND GST 59 | 3 N Doyle, CA | THUNDERSTORM OUTFLOW AT DOYLE RAWS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
925 WWUS85 KREV 301616 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 916 AM PDT MON JUN 30 2014 CAZ272-273-NVZ450-459-010430- /O.NEW.KREV.FW.W.0011.140701T2000Z-140702T0400Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES- 916 AM PDT MON JUN 30 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EASTERN SIERRA AND WESTERN NEVADA SIERRA FRONT... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS...WHICH IS IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY. * AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON INTO TUESDAY EVENING. THERE WILL BE A MIX OF WET AND DRY STORMS BECOMING DRIER THROUGH THE AFTERNOON. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
6 follow-up statements
307 WWUS85 KREV 302218 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 318 PM PDT MON JUN 30 2014 CAZ272-273-NVZ450-459-011400- /O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES- 318 PM PDT MON JUN 30 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF THE EASTERN SIERRA AND WESTERN NEVADA SIERRA FRONT... * AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON INTO TUESDAY EVENING. THERE WILL BE A MIX OF WET AND DRY STORMS BECOMING DRIER THROUGH THE AFTERNOON. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
006 WWUS85 KREV 011324 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 624 AM PDT TUE JUL 1 2014 CAZ272-273-NVZ450-459-020400- /O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES- 624 AM PDT TUE JUL 1 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF THE EASTERN SIERRA AND WESTERN NEVADA SIERRA FRONT... * AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS AFTERNOON NEAR THE SIERRA BEFORE PUSHING OUT INTO WESTERN NEVADA BY LATE AFTERNOON AND EARLY EVENING. THERE WILL BE A MIX OF WET AND DRY STORMS. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
579 WWUS85 KREV 011605 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 905 AM PDT TUE JUL 1 2014 CAZ270-271-278-NVZ458-020400- /O.EXA.KREV.FW.W.0011.140701T2000Z-140702T0400Z/ SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS- EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 905 AM PDT TUE JUL 1 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE NORTHEASTERN SIERRA...NORTHEASTERN CALIFORNIA AND FAR NORTHWESTERN NEVADA... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING. * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA- EASTERN NEVADA COUNTIES...FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON AND CONTINUE INTO THE EVENING. THERE WILL BE A MIX OF WET AND DRY STORMS. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ CAZ272-273-NVZ450-459-020400- /O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES- 905 AM PDT TUE JUL 1 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF THE EASTERN SIERRA AND WESTERN NEVADA SIERRA FRONT... * AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS AFTERNOON NEAR THE SIERRA BEFORE PUSHING OUT INTO WESTERN NEVADA BY LATE AFTERNOON AND EARLY EVENING. THERE WILL BE A MIX OF WET AND DRY STORMS. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
037 WWUS85 KREV 020144 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 644 PM PDT TUE JUL 1 2014 CAZ273-020245- /O.CAN.KREV.FW.W.0011.000000T0000Z-140702T0400Z/ MONO-EASTERN ALPINE COUNTIES- 644 PM PDT TUE JUL 1 2014 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE TAHOE BASIN...MONO COUNTY AND ALPINE COUNTY... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG WARNING. STORMS HAVE ENDED OVER THE SIERRA FROM LAKE TAHOE SOUTHWARD INTO MONO COUNTY. NO ADDITIONAL LIGHTNING STARTS ARE EXPECTED. $$ CAZ270>272-278-NVZ450-458-459-020400- /O.CON.KREV.FW.W.0011.000000T0000Z-140702T0400Z/ SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS- EASTERN SIERRA-EASTERN NEVADA COUNTIES-GREATER LAKE TAHOE AREA- EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT- NORTHERN WASHOE COUNTY-MINERAL AND SOUTHERN LYON COUNTIES- 644 PM PDT TUE JUL 1 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA- EASTERN NEVADA COUNTIES...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 458 NORTHERN WASHOE COUNTY AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NORTH OF RENO AND ACROSS PARTS OF NORTHEAST CALIFORNIA EARLY THIS EVENING. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
941 WWUS85 KREV 020233 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 733 PM PDT TUE JUL 1 2014 CAZ272-NVZ450-459-020345- /O.CAN.KREV.FW.W.0011.000000T0000Z-140702T0400Z/ GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT- MINERAL AND SOUTHERN LYON COUNTIES- 733 PM PDT TUE JUL 1 2014 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SIERRA FRONT AS WELL AS SOUTHERN LYON AND MINERAL COUNTIES... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE ENDED FOR THE SIERRA FRONT AND THE THREAT OF STRIKES OVER MINERAL COUNTY IS VERY LOW. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ CAZ270-271-278-NVZ458-020400- /O.CON.KREV.FW.W.0011.000000T0000Z-140702T0400Z/ SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS- EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 733 PM PDT TUE JUL 1 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA- EASTERN NEVADA COUNTIES...FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NORTH OF RENO AND ACROSS PARTS OF NORTHEAST CALIFORNIA EARLY THIS EVENING. * OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
045 WWUS85 KREV 020348 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 848 PM PDT TUE JUL 1 2014 CAZ270-271-278-NVZ458-020500- /O.EXP.KREV.FW.W.0011.000000T0000Z-140702T0400Z/ SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS- EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 848 PM PDT TUE JUL 1 2014 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... SHOWER AND THUNDERSTORM ACTIVITY WAS DECREASING ACROSS THE REGION WITH THE FOCUS SHIFTING NORTH OF LASSEN AND WASHOE COUNTIES. ISOLATED LIGHTNING STRIKES ARE STILL POSSIBLE WITH GUSTY OUTFLOWS TO 40 MPH NEAR ANY STORMS. THE COVERAGE WILL REMAIN LOW FOR THE REST OF THE NIGHT. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 30, 3:22 AM PDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 30, 3:22 AM PDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 322 AM PDT MON JUN 30 2014 .SYNOPSIS... TEMPERATURES WELL ABOVE NORMAL WILL PREVAIL THROUGH MID-WEEK, WITH HIGHS EXCEEDING 100 DEGREES IN SOME WESTERN NEVADA VALLEYS. THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH WEDNESDAY WITH THE BEST CHANCE ON TUESDAY. THIS RIDGE WILL WEAKEN LATER IN THE WEEK, RESULTING IN TEMPERATURES EASING BACK CLOSER TO NORMAL FOR THE HOLIDAY WEEKEND WITH DRY AND LOCALLY BREEZY CONDITIONS. && .SHORT TERM... HIGH PRESSURE WILL CONTINUE TO AMPLIFY THROUGH TUESDAY, THEN SHIFT EAST ACROSS THE GREAT BASIN BY MID WEEK AS A TROUGH APPROACHES THE WEST COAST. WEAK SHORTWAVE ENERGY ALONG WITH DAYTIME HEATING WILL ALSO BRING THE POSSIBILITY OF CONVECTION FOR THE NEXT THREE DAYS. FOR TODAY THIS POTENTIAL WILL BE LIMITED TO MONO COUNTY WITH SPARSE COVERAGE AND SHORT LIVED CELLS, IF ANY MANAGE TO DEVELOP. A BETTER CHANCE FOR THUNDER WILL ARRIVE FOR MUCH OF THE REGION TUESDAY AS HEATING AND INSTABILITY IS MAXIMIZED, ALONG WITH SOME FORCING ASSOCIATED WITH A WEAK SHORTWAVE APPROACHING THE SIERRA. STORMS ARE MOST LIKELY TO DEVELOP NEAR THE SIERRA BY MIDDAY THEN PUSH EAST IN THE AFTERNOON. A FEW DRY LIGHTNING STRIKES ARE INITIALLY POSSIBLE DUE TO HIGH CLOUD BASES, FOLLOWED BY TRANSITION TO HYBRID THUNDERSTORMS DUE TO EXPECTED SLOW MOVEMENT AND PRECIPITABLE WATER RANGING FROM 0.50 TO 0.75 INCH. AS CELLS MOVE INTO OR FORM OVER WESTERN NEVADA LATER IN THE AFTERNOON THROUGH EARLY EVENING, THE POTENTIAL FOR STRONG OUTFLOW GUSTS WILL INCREASE AS MODEL SOUNDINGS SHOW AN INVERTED-V PATTERN UP TO NEAR 500 MB. WHILE THIS COULD LEAD TO SOME FIRE WEATHER CONCERNS, THE COVERAGE OF STORMS STILL APPEARS TO BE TOO MARGINAL FOR ANY FIRE- RELATED WATCHES OR WARNINGS. WHILE MOST STORMS WILL WIND DOWN DURING TUESDAY EVENING, A WEAK UPPER LEVEL IMPULSE MOVING ACROSS OREGON COULD PRODUCE A FEW ELEVATED THUNDERSTORM CELLS LATE TUESDAY NIGHT IN EXTREME NORTHEAST CA-NORTHWEST NV. HOWEVER, CONFIDENCE IS LOW FOR THIS LATE NIGHT CONVECTIVE POTENTIAL. ON WEDNESDAY, THE THUNDERSTORM CHANCES SHIFT NORTH COMPARED TO TUESDAY, AS DRIER AIR MASS PUSHES ACROSS THE SIERRA AND FAR WESTERN NV. WINDS WILL INCREASE WITH SOME GUSTS AROUND 30 MPH LATER IN THE AFTERNOON AND EVENING. ANOTHER WEAK UPPER LEVEL IMPULSE COULD BRING MORE LATE NIGHT CONVECTION ACROSS EXTREME NORTHEAST CA-NORTHWEST NV, WITH THE LATEST GUIDANCE FAVORING THIS POSSIBILITY A LITTLE BETTER COMPARED TO TUESDAY NIGHT. TEMPERATURES WILL CONTINUE CLIMBING TO THEIR PROJECTED PEAK VALUES ON TUESDAY WHEN MORE WESTERN NV VALLEYS SHOULD REACH OR EXCEED 100 DEGREES. ON WEDNESDAY, WEST CENTRAL NV NEAR AND EAST OF HIGHWAY 95 COULD SURPASS 100 AGAIN, BUT FOR THE RENO-CARSON VICINITY THE PROJECTED 700 MB TEMPS DROP BELOW +15 C WHICH WOULD FAVOR HIGHS IN THE UPPER 90S. RENO TYPICALLY NEEDS +16 C AT 700 MB ON A WELL MIXED DAY TO REACH 100 DEGREES. MJD .LONG TERM...THURSDAY THROUGH SUNDAY... COOLED HIGHS THURSDAY AND SATURDAY (UP TO 3 DEGREES) AND REMOVED MENTION OF THUNDERSTORMS SUNDAY FOR MONO COUNTY, OTHERWISE LITTLE CHANGE TO LONG TERM FORECAST. THURSDAY, EASTERN CALIFORNIA AND WESTERN NEVADA WILL BE UNDER SOUTHWEST FLOW ALOFT BETWEEN A ROCKIES/FOUR CORNERS HIGH AND A TROUGH NEAR THE BRITISH COLUMBIA/WASHINGTON COAST. MODELS ARE DRY, ALTHOUGH THEY HINT (IN 500 MB HUMIDITY FIELDS) AT SOME HIGH-BASED CUMULUS OVER MONO AND MINERAL COUNTIES. IN ADDITION, BASED ON THE ECMWF THERE COULD BE SOME CUMULUS BUILDUPS OVER NORTHERN LASSEN AND WASHOE COUNTIES AS WELL WHEN THE AFTERNOON WESTERLIES KICK IN. FRIDAY, MODELS START TO DIVERGE SLIGHTLY IN THE HANDLING OF THE UPPER FLOW. THE ECMWF/GEM HAVE MUCH WEAKER FLOW THAN THE GFS OVER THE REGION AS THOSE MODELS KEEP UPPER DISTURBANCES WITH THE PAC NW TROUGH FURTHER NORTH. THE ONLY IMPACT (VERY MINOR) FROM THE DIFFERENCES WILL BE SLIGHTLY COOLER HIGH TEMPERATURES FRIDAY IN THE GFS THAN WITH THE ECMWF/GEM. TEMPERATURES DISCREPANCIES INCREASE FURTHER BY LATE NEXT WEEKEND AS THE ECMWF/GEM BRING STRONGER RIDGING OVERHEAD WHILE THE GFS LINGERS TROUGHING OVER THE NORTHWEST CONUS. FOR INSTANCE, THE GFS IMPLIES LOW 90S OVER FAR WESTERN NEVADA WHILE THE ECMWF INDICATES UPPER 90S. I HAVE LEANED TOWARDS THE ECMWF/GEM FOR NOW FOR CONSISTENCY AS THE GFS SOLUTION IS A BIG CHANGE FROM ITS PREVIOUS RUNS. CONVECTION-WISE, BOTH MODELS SHOW RATHER WARM 500 MB TEMPS OF -4 C TO -5 C WITH MINIMAL INDICATION OF ANY INSTABILITY IN HUMIDITY OR LIFTED INDICES ON SUNDAY, SO I HAVE REDUCED POP AND REMOVED MENTION OF THUNDERSTORMS. BY EARLY NEXT WEEK (DAYS 8-9), THIS COULD CHANGE AS THE ECMWF AND GEM BRING LIGHT SOUTHEAST FLOW ALOFT INTO MONO/MINERAL COUNTIES SO BUILDUPS COULD START TO SPRING UP THEN. SNYDER && .AVIATION... AN UPPER RIDGE OVERHEAD WILL RESULT IN VFR CONDITIONS WITH GENERALLY LIGHT WINDS (OUTSIDE OF THUNDERSTORMS) THROUGH TUESDAY AFTERNOON. THIS AFTERNOON, CUMULUS BUILDUPS AND POSSIBLY A THUNDERSTORM OR TWO ARE EXPECTED OVER MONO COUNTY, ESPECIALLY NEAR/WEST OF HIGHWAY 395. STORM BASES WILL BE ABOVE 16 KFT MSL SO THE MAIN IMPACT FROM ANY STORMS WILL BE TURBULENCE, GUSTY OUTFLOW WINDS TO AROUND 40 KTS AND LIGHTNING. TUESDAY, ISOLATED TO SCATTERED (MONO-MINERAL COUNTIES) THUNDERSTORMS WILL DEVELOP NORTH INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA IN THE AFTERNOON. SNYDER && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Nearby
Red Flag Warnings in California, 2014Red Flag Warnings in Nevada, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.